Taking contraceptive pill for five years doubles risk of brain tumour, warn scientists

Google+ Pinterest LinkedIn Tumblr +

the pill glioma_oncology news australiaBy  Sarah Knapton – The Telegraph.

Female sex hormones used in the contraceptive pill may increase the risk of some cancer types, scientists think.

Taking the pill for at least five years more than doubles the risk of developing a brain tumour, a study has shown.

Scientists say that hormonal contraception, particularly progestogen-only methods such as the micro-pill, increased the chance of glioma of the brain, a rare type of cancer which affects around five in 100,000.

Researchers studied the contraception methods of more than 300 women who developed glioma and compared them to a control group.

Hormonal contraceptives, which include oral contraceptives, patches, injections and implants, contain female sex hormones and are widely used by women all over the world.

They essentially switch on the body’s own contraceptive measures which occur during pregnancy to prevent a woman becoming pregnant again while she is already carrying a baby.

Little is known about the causes of glioma and other brain tumours, there is some evidence that female sex hormones may increase the risk of some cancer types.

“This prompted us to evaluate whether using hormonal contraceptives might influence the risk of gliomas in women of the age range who use them,” says research team leader Dr David Gaist of the Odense University Hospital and University of Southern Denmark.

Researchers found 317 women who had been diagnosed with glioma between 2000 and 2009. They found that for women using progestogen-only methods the risk of a brain tumour was 2.4 times higher than the control group. For other methods of hormonal contraception the risk was raised, but not as high…read more.

Share.

About Author

ONA Editor

The ONA Editor curates oncology news, views and reviews from Australia and around the world for our readers. In aggregated content, original sources will be acknowledged in the article footer.

Comments are closed.